Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 142, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 14, 2009, 7:51 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2009, 7:51 PM CDT (00:51 UTC)
- Expired
- Jul 14, 2009, 8:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:59 PM CDT | HAIL 0.88 | 5 Wsw Estherville Airpo, IA | |
| Jul 14, 8:05 PM CDT | HAIL 0.75 | 4 Wsw Estherville Airpo, IA | LASTED FROM 8 PM TO 810 PM CDT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 150051 SVRDMX IAC063-147-150145- /O.NEW.KDMX.SV.W.0142.090715T0051Z-090715T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 751 PM CDT TUE JUL 14 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA... NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA... * UNTIL 845 PM CDT * AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF ESTHERVILLE...OR 5 MILES SOUTHEAST OF SPIRIT LAKE...AND WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ESTHERVILLE BY 810 PM CDT... WALLINGFORD AND ESTHERVILLE AIRPORT BY 815 PM CDT... GRUVER BY 820 PM CDT... GRAETTINGER BY 825 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. && LAT...LON 4344 9450 4317 9457 4326 9493 4346 9493 TIME...MOT...LOC 0051Z 285DEG 25KT 4339 9501 $$ COGIL
3 follow-up statements
000 WWUS53 KDMX 150105 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 805 PM CDT TUE JUL 14 2009 IAC063-147-150145- /O.CON.KDMX.SV.W.0142.000000T0000Z-090715T0145Z/ EMMET IA-PALO ALTO IA- 805 PM CDT TUE JUL 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHERN PALO ALTO AND EMMET COUNTIES... AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALLINGFORD...OR 17 MILES EAST OF SPIRIT LAKE...MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GRUVER...ESTHERVILLE AIRPORT AND GRAETTINGER BY 810 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. && LAT...LON 4344 9450 4317 9457 4326 9493 4346 9493 TIME...MOT...LOC 0105Z 275DEG 37KT 4337 9479 $$ COGIL
000 WWUS53 KDMX 150128 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 828 PM CDT TUE JUL 14 2009 IAC063-147-150145- /O.CON.KDMX.SV.W.0142.000000T0000Z-090715T0145Z/ EMMET IA-PALO ALTO IA- 828 PM CDT TUE JUL 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHERN PALO ALTO AND SOUTHERN EMMET COUNTIES... AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF GRAETTINGER...OR 26 MILES SOUTHEAST OF SPIRIT LAKE...MOVING EAST AT 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. && LAT...LON 4333 9493 4340 9451 4317 9457 4326 9493 TIME...MOT...LOC 0128Z 275DEG 37KT 4326 9464 $$ COGIL
000 WWUS53 KDMX 150143 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 843 PM CDT TUE JUL 14 2009 IAC063-147-150153- /O.EXP.KDMX.SV.W.0142.000000T0000Z-090715T0145Z/ EMMET IA-PALO ALTO IA- 843 PM CDT TUE JUL 14 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PALO ALTO AND SOUTHERN EMMET COUNTIES EXPIRES AT 845 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM ON WEDNESDAY. LAT...LON 4333 9493 4340 9451 4317 9457 4326 9493 TIME...MOT...LOC 0143Z 275DEG 37KT 4324 9443 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:19 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 14, 6:19 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 619 PM CDT TUE JUL 14 2009 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...TONIGHT LITTLE THREAT OF SVR WX WITH CAP IN PLACE THIS AFTERNOON. AFTERNOON CU IS WDSPRD OVR THE STATE TODAY. SLIGHT CHANCE OF CAP BREAKING OVER EVENING HOURS AND INTO THE MORNING. 88D OVER CWA IS CLEAR...BUT LINE OF TS OVER EASTERN SD IS MOVING TOWARDS IA. NAM SEEMS TO MOVE MCS OVER IOWA THIS AFTERNOON BUT HAS NOT MATERIALIZED AS THE AIRMASS IS STILL STABLE. GFS SEEMS TO HAVE A BETTER HANDLE ON THE QPF. 19Z RUC IS ALSO IN LINE WITH SENSIBLE WX OVER THE CWA. TONIGHT...FRONTAL BOUNDARY WILL MOVE ACROSS FROM THE NORTHWEST. STRONG FORCING IS SEEN BY 12Z TOMORROW ALONG THE IA/MO BORDER AND HEAVY RAINS ARE POSSIBLE IN THAT AREA. .LONG TERM...WEDNESDAY THROUGH TUESDAY FAIRLY QUIET THROUGHOUT THE MID/LONG RANGE WITH REALLY ONLY FOCUS ON TWO SYSTEMS. THE FIRST BEING WEAK WAVE DROPPING DOWN THROUGH THE AREA THURSDAY...COULD BRING SOME ISOLATED SHOWERS AND THUNDERSTORMS TO THE AREA THROUGHOUT THE DAY INTO THE EARLY EVENING HOURS. HAVE A WEAK THETA-E RIDGE NOSING INTO THE STATE...WITH A WEAK SECONDARY COLD FRONT DROPPING SOUTHWARD. FORCING QUITE WEAK SO SEVERE WEATHER NOT EXPECTED AT THIS TIME. OTHERWISE A QUIET COOL PERIOD EXPECTED UNTIL NEXT SYSTEM COMES INTO PLAY BY EARLY NEXT WEEK. UPPER LEVEL LOW DROPS INTO THE GREAT LAKES REGION...WITH NORTHWEST TO NORTHERLY FLOW ALOFT WITH UPPER RIDGE BUILDING ACROSS THE WRN US. H85 TEMPS RANGE FROM BETWEEN +5C AND +10C FRIDAY INTO SATURDAY...WITH A GRADUAL WARMING BACK INTO THE TEENS CELSIUS INTO EARLY NEXT WEEK. THEREFORE WITH NORTHERLY FLOW...CAA...AND COOL TEMPS ALOFT DID OPT TO DROP HIGHS A LITTLE BIT MORE THROUGHOUT MUCH OF THE PERIOD. HIGHS TO TOP OUT IN THE 70S TO AROUND 80 FOR FRIDAY INTO MUCH OF THE WEEKEND. NEXT SYSTEM TO EJECT EASTWARD OUT OF THE ROCKIES AS WRN UPPER RIDGE BREAKS DOWN WITH SHORTWAVE MOVING INTO THE DAKOTAS/CNTRL MN BY MONDAY NIGHT INTO TUESDAY. THIS WILL SEND A FRONTAL BOUNDARY THROUGH THE STATE MONDAY NIGHT INTO TUESDAY...BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. SOME TIMING/PLACEMENT DISCREPANCIES WITH THIS SYSTEM BETWEEN THE GFS/EC...BUT TRIED TO GO WITH A GENERAL CONSENSUS BETWEEN THE TWO FOR THE FORECAST. && .AVIATION...15/00Z COMPLICATED AVIATION FORECAST OVERNIGHT. CUMULUS FIELD CONTINUES TO PLAGUE THE AREA WITH CIGS ANYWHERE FROM FL018-035...THE MVFR CIGS PRIMARILY BEING CONFINED TO EASTERN AREAS INCLUDING KALO AND KOTM. EXPECT CIG HEIGHTS TO CONTINUE TO SLOWLY RISE...AND CLOUD COVERAGE AND SURFACE WIND SPEEDS TO DECREASE A BIT BY JUST AFTER SUNSET. MEANWHILE THUNDERSTORMS ARE DEVELOPING ALONG FRONTAL BOUNDARY CURRENTLY STRETCHING FROM SOUTHWESTERN MINNESOTA INTO EASTERN NEBRASKA...AND WILL MOVE ACROSS OUR FORECAST AREA TONIGHT FROM ABOUT 02Z TO 11Z. WITH THUNDERSTORMS DEVELOPING IN A BROKEN LINE ALONG THE FRONT IT APPEARS LIKELY THAT THESE STORMS ALONG WITH THEIR MVFR OR LOWER CONDITIONS WILL BE HIT AND MISS IN TERMS OF IMPACTS ON OUR TAF TERMINALS...BUT ANY TERMINAL THAT IS AFFECTED WILL LIKELY EXPERIENCE A BRIEF PERIOD OF REDUCED VSBY/LOWERED CIGS. HAVE DECIDED TO HANDLE THIS WITH VCTS PREVAILING GROUPS TIMED ON CURRENT RADAR TRENDS AND TRACKING OF THE FRONTAL BOUNDARY...AND INSERT SHORT DURATION TEMPOS AT ALL SITES FOR REDUCED FLIGHT CONDITIONS IN TSRA. AT SOME SITES CONDITIONS WILL LIKELY BE WORSE THAN ADVERTISED AS A STORM HITS...WHILE AT OTHERS THE STORMS MAY MISS COMPLETELY RESULTING IN LARGELY VFR CONDITIONS THROUGH THE NIGHT. EXPECT TAF AMENDMENTS LATER TONIGHT AS NEAR TERM CONVECTIVE TRENDS BECOME CLEARER. ONCE THE FRONT PASSES THROUGH WINDS WILL COME AROUND TO NORTHWEST AND CLOUDS WILL CLEAR OUT...RESULTING IN VFR FLIGHT CONDITIONS ON WEDNESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JH LONG TERM...MJA AVIATION...LEE
Hazardous weather outlook, Jul 14, 7:30 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 730 PM CDT TUE JUL 14 2009 IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-160030- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 730 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY NEAR THE MISSOURI BORDER WHERE TRAINING OF STORMS MAY OCCUR LATER TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. IAZ004>007-015>017-023>026-033>036-044>046-160030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE- 730 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A BROKEN LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN AND NORTHERN IOWA THIS EVENING...MOVING OUT OF THE AREA BY AROUND MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. THE POSSIBILITY OF A TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO EARLY TONIGHT. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 42 min |
| Jul 14, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 55 min |
| Jul 14, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 46 min |
| Jul 14, 11:23 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 52 min |
| Jul 14, 11:38 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 22 min |
| Jul 15, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 46 min |
| Jul 15, 12:22 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 38 min |
| Jul 15, 12:29 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 46 min |
| Jul 15, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 43 min |
| Jul 15, 2:02 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis | 5 hr |
| Jul 15, 2:03 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.